MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP05
Medical Device Problem Codes No Apparent Adverse Event (3189); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Not Applicable (3189); No Code Available (3191)
Date of Event 10/29/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2007, whereby a gore dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2012, an additional procedure was performed whereby explant of the gore device was performed.It was reported the patient alleges the following injuries: additional surgery, mesh failure, mesh removal.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Updated result code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: operative records dated on (b)(6) 2012 continue: ¿the strap was amputated just above the suture line and the space in the subcutaneous from the hernia was closed using interrupted 3-0 vicryl sutures and the skin was then closed with the running 4-0 vicryl subcuticular suture.Records confirm a bard modified kugal hernia patch was implanted.The operative report indicates a bard hernia patch was implanted during the procedure.The records do not indicate the gore dualmesh® plus biomaterial was explanted.Radiology records dated on (b)(6) 2018 indicate patient had a ct abdomen and pelvis.Findings: ¿mesh is seen from prior ventral hernia repair which appears intact.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6)2007 were not provided.Operative records dated (b)(6)2007 indicate the patient underwent laparoscopic ventral hernia repair with mesh.The records state ¿is a 43-year-old gentleman with a symptomatic ventral hernia, questionable epigastric/umbilical hernia , and he has been scheduled for a diagnostic laparoscopy and hernia repair.¿ the operative records dated (b)(6) 2007 te: ¿using a 10-11 optiview trocar in the right lower quadrant through a skin incision, i was able to pass the trocars through the skin and various layers.The fascia was passed through and under direct vision we entered into the abdominal cavity.¿ the records dated (b)(6)2007 continue: ¿an umbilical hernia/ventral hernia was seen at this time, which seemed to be not incarcerated.There was a defect that could easily be seen.This defect was then marked on the anterior abdominal wall with the help of a marker on the skin.¿ the operative records dated (b)(6)2007 state: ¿at this time a 10-12 mm trocar in the left lower quadrant and a 5 mm trocar in the right upper quadrant were placed under direct camera vision.I then used a 7 x 10 dual mesh that was marked in all 4 quadrants, coordinating with the skin marks that were already placed, and 4 stab incisions in the skin were then made also.¿ records dated (b)(6)2007 continue: ¿0-ethibond sutures were then placed in the mesh.[sic] and the mesh was then rolled up like a cigar and passed through the 10-12 trocar site, into the abdominal cavity, along with the suture that were already in place.The rough surface of the mesh was marked with arrows indicating the up and down side.The mesh was then unrolled inside the abdominal cavity.¿ operative records dated (b)(6)2007 state: ¿each of the 4 sutures were then graphed individually with the end of the suture needle and bites were taken approximately 1 cm apart through the fascia and the 2 ends of the suture were then pulled out on each of the 4 quadrants individually.In this manner the hernia was closed with the help of a mesh that was on it.We had approximately an inch inside the hernia defect itself, the mesh was covering very nicely without any tension.Each of these sutures were then tied.¿ records dated (b)(6)2007 continue: ¿the corners of the mesh were then tacked with the help of a protac stapling device to the anterior abdominal wall fascia.All of this was done laparoscopically.We then checked for any obvious injuries.We checked for placement of the mesh.The mesh was tension-free and laying very nicely.This check was done through 3 ports individually so that we had all of the 4 quadrants covered.¿ operative records dated(b)(6) 2007 state: ¿next we removed all of our trocars.The fascia was then approximated and similarly the fascia was [sic] on the 10·12 trocar site with 2-0 vicryl sutures.The skin was then approximated using skin staples.¿ the records confirm a gore dualmesh® plus biomaterial (1dlmcp05/04988082) was used during the procedure.Records between (b)(6)2007 and (b)(6)2012 were not provided.Operative records dated (b)(6) 2012 state the patient underwent reduction and repair of incarcerated recurrent epigastric hernia with bard modified kugel patch 10.2 cm size in the properitoneal position.Operative findings dated (b)(6) 2012 states: ¿incarcerated epigastric hernia with loop of bowel in it that was not gangrenous.Somewhat difficult to reduce but ultimately was reduced and properitoneal mesh placed.¿ the operative records dated (b)(6) 2012 continue: ¿local anesthesia was infiltrated over the bulge above the umbilicus and incision was made about 3.5 cm in length.Dissection carried down to the hernia sac and then circumferentially the sac was mobilized away from the surrounding tissue and then i was able to squeeze the sac and ultimately get the hernia reduced, there was no evidence of gangrene.¿ records dated (b)(6) 2012 state: ¿once the hernia was reduced, the sac was pushed into the properitoneal space and digital dissection was performed circumferentially to create a pocket for the mesh.This was facilitated by placing a lap sponge in the properitoneal space as well and once a good pocket was formed, the lap sponge was removed.¿ operative records dated (b)(6) 2012 continue: ¿it should be noted that with digital dissection the previous mesh was palpated and actually the plane of dissection was on the fascial side of the mesh.The pro tack fasteners were also palpable during the course of the dissection but they were lucent and dissection plane just behind the fascia was able to be formed.¿ records dated (b)(6) 2012 state: ¿once the dissection was complete and the lap sponge was removed, the 10.2 cm bard modified kugel patch was selected and rolled tightly toward the central strap.It was placed through the hernia defect, which was 2.5 to 3 cm in diameter , and unfurled behind the defect until it laid nicely just posterior to the fascia; 2-0 prolene was then used to actually close the defect with the central strap incorporated in to the closure and this was run from left to right and back to left again so it was a double layer of 2-0 prolene.¿ operative records dated (b)(6) 2012 continue: ¿the strap was amputated just above the suture line and the space in the subcutaneous from the hernia was closed using interrupted 3-0 vicryl sutures and the skin was then closed with the running 4-0 vicryl subcuticular suture.Records confirm a bard modified kugal hernia patch was implanted.Operative records dated (b)(6) 2012 do not confirm the gore dualmesh® plus biomaterial was explanted.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated patient codes.H6: updated device code.H6: updated conclusion codes.Previous patient code (3191: appropriate term/code not available for ¿mesh failure¿) was reported based on the original complaint and are no longer applicable per gore¿s investigation.Medwatch: no further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.This event will be closed as no problem detected.Medical records: ¿ the known medical records span (b)(6) 2007 through (b)(6)2018, and not all records received in this time span are relevant to gore® dualmesh® plus biomaterial.¿ records from(b)(6) 2007 through (b)(6), 2012 were not provided.Patient information: medical history: hypertension.Hyperlipidemia.Barrett¿s esophagus.Hiatal hernia.Gastroesophageal reflux disease.Obesity skin cancer.Chronic pain.Degenerative disc disease (cervical and lumbar).Daily alcohol use.­ (b)(6) 2014: ¿patient heavy drinker¿.­ (b)(6) 2015: ¿beer, daily, 8 drinks/episode average¿ ¿since age 21¿.­ (b)(6) 2016: ¿8 on the average a day¿.Smoker.­ (b)(6) 2014: ¿1/2 pack per day¿ ¿marijuana, daily¿.­ (b)(6) 2016: ¿current everyday smoker¿ ¿marijuana daily¿.Prior surgical procedures: (b)(6) 2015: ¿throat and neck surgery x3¿.Knee arthrogram.Ankle arthrogram.Implant preoperative complaints: [none provided].Implant procedure: laparoscopic ventral hernia repair with mesh.Implant: gore® dualmesh® plus biomaterial (04988082/1dlmcp05) 7.5 cm x 10 cm.Implant date: (b)(6) 2007.Description of hernia being treated: ¿an umbilical hernia/ventral hernia was seen at this time, which seemed to be not incarcerated.There was a defect that could easily be seen.This defect was then marked on the anterior abdominal wall with the help of a marker on the skin.¿ implant size and fixation: ¿i then used a 7 x10 dual mesh that was marked in all 4 quadrants, coordinating with the skin marks that were already placed, and 4 stab incisions in the skin were then made also.0-ethibond sutures were then placed in the mesh.[sic]and the mesh was then rolled up like a cigar and passed through the 10-12 trocar site, into the abdominal cavity, along with the suture that were already in place.The rough surface of the mesh was marked with arrows indicating the up and down side.The mesh was then unrolled inside the abdominal cavity.Each of the 4 sutures were then graphed individually with the end of the suture needle and bites were taken approximately 1 cm apart through the fascia and the 2 ends of the suture were then pulled out on each of the 4 quadrants individually.In this manner the hernia was closed with the help of a mesh that was on it.We had approximately an inch inside the hernia defect itself, the mesh was covering very nicely without any tension.Each of these sutures were then tied.The corners of the mesh were then tacked with the help of a protac [sic] stapling device to the anterior abdominal wall fascia.All of this was done laparoscopically.We then checked for any obvious injuries.We checked for placement of the mesh.The mesh was tension-free and laying very nicely.¿ no post-operative records were provided.Relevant medical information: (b)(6) 2012: reduction and repair of incarcerated recurrent epigastric hernia with bard modified kugel patch 10.2 cm size in the properitoneal position.­ ¿dissection carried down to the hernia sac and then circumferentially the sac was mobilized away from the surrounding tissue and then i was able to squeeze the sac and ultimately get the hernia reduced.There was no evidence of gangrene.Once the hernia was reduced, the sac was pushed into the properitoneal space and digital dissection was performed circumferentially to create a pocket for the mesh.This was facilitated by placing a lap sponge in the properitoneal space as well and once a good pocket was formed, the lap sponge was removed.It should be noted that with digital dissection the previous mesh was palpated and actually the plane of dissection was on the fascial side of the mesh.The pro tack fasteners were also palpable during the course of the dissection but they were lucent [sic] and dissection plane just behind the fascia was able to be formed.Once the dissection was complete and the lap sponge was removed, the 10.2 cm bard modified kugel patch was selected and rolled tightly toward the central strap.It was placed through the hernia defect, which was 2.5 to 3 cm in diameter, and unfurled behind the defect until it laid nicely just posterior to the fascia; 2-0 prolene was then used to actually close the defect with the central strap incorporated in to the closure and this was run from left to right and back to left again so it was a double layer of 2-0 prolene.¿ ­ records do not indicate that the previously implanted gore device was explanted during the (b)(6) 2012 procedure.­ records indicate that a non-gore device was implanted during the (b)(6) 2012 procedure.(b)(6) 2018: ct abdomen/pelvis: ¿mesh is seen from prior ventral hernia repair which appears intact.¿ conclusion: it should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states, ¿if gore® dualmesh® plus biomaterial is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.Based upon the information received, the device remains in the patient and was not available for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.All available information has been placed on file for use in product surveillance, tracking, trending and follow-up.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 04988082.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8116924
Report Number2017233-2018-00722
Device Sequence Number16536360
Product Code FTL
UDI-Device Identifier00733132601127
UDI-Public00733132601127
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2012
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2010
Device Model Number1DLMCP05
Device Catalogue Number1DLMCP05
Device Lot Number04988082
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date11/29/2018
Supplement Report FDA Received Date12/07/2018
12/21/2018
02/21/2019
12/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age48 YR
Patient Weight79